Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 10, NWS Wichita, KS

June 11, 2014Rice County, Kansas

NWS Wichita, KS issued this river flood warning at Jun 11, 2014, 6:42 AM CDT for Rice County, Kansas. It took effect at Jun 11, 2014, 7:00 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Jun 11, 2014, 6:42 AM CDT (11:42 UTC)
In effect from
Jun 11, 2014, 7:00 AM CDT
Expired
Jun 11, 2014, 7:00 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Rice County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cow Creek (KS) at Lyons (LYNK1). The gauge peaked at 17.81 ft at Jun 12, 2014, 2:00 PM CDT.

actionminormoderate1618202206/1106/1206/13
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
24.7 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WGUS43 KICT 111142
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
642 AM CDT WED JUN 11 2014

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Cow Creek Near Lyons affecting Rice County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC159-120000-
/O.NEW.KICT.FL.W.0010.140611T1200Z-140612T0000Z/
/LYNK1.1.ER.140611T1200Z.140611T1200Z.140611T1200Z.UU/
642 AM CDT WED JUN 11 2014

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Cow Creek Near Lyons.
* From this morning until this evening.
* At 6:31 AM Wednesday the stage was 17.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to flood stage this 
  morning where it will crest around 18 feet. 
* Impact...At 18.0 feet...Some flooding of low-lying areas and bottom 
  land agricultural areas occurs, especially along the right bank. 
  Possible flooding of county roads 6 miles southeast of Lyons may 
  take place on sections of 20th road and on 22nd Road. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Lyons           18.0  17.7  Wed 07 AM   16.6   10.5    7.3
    
&&
     
LAT...LON 3842 9847 3811 9803 3819 9793 3851 9836


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 11, 6:15 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 11, 6:15 AM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
615 AM CDT WED JUN 11 2014

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 400 AM CDT WED JUN 11 2014

IT HAS BEEN A CLEAR & RATHER COOL NIGHT ACROSS KS AS A VERY WEAK HIGH
PRESSURE RIDGE IS DRIFTING EAST ACROSS EASTERN KS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 400 AM CDT WED JUN 11 2014

TODAY:
MOSTLY SUNNY & WARMER WEATHER AWAITS THE NIEGHBORHOOD AS WEAK MID LEVEL
RIDGE MOVES E ACROSS THE KS/MO BORDER THIS AFTERNOON.

TONIGHT-THU:
THUNDERSTORMS WILL DEVELOP OVER THE WESTERN PLAINS THIS AFTERNOON AS A
COMPACT UPPER-DECK TROF SCOOTS E FROM MT ACROSS THE DAKOTAS TO THE UPR
MS VALLEY OVERNIGHT. THIS EVENING THE UPPER WAVE WILL DIG TOWARD THE
NEBRASKA/KS BORDER & WITH THE WAVE MOVING E A COLD FRONT WOULD MOVE SE
ACROSS CENTRAL & SOUTH-CENTRAL KS TONIGHT THEN ACROSS SOUTHEAST KS ON
THU. THE THUNDERSTORMS DEVELOPING OVER THE WESTERN & NORTHWESTERN
PLAINS THEN SHOULD SURGE SE ACROSS CENTRAL & SOUTH-CENTRAL KS TONIGHT.
ALTHOUGH DAMAGING WINDS ~60 MPH ARE LIKELY (ESPECIALLY OVER CENTRAL &
SOUTH-CENTRAL KS) A STRENGTHENING LOW-LEVEL JET WILL BE TRANSPORTING
HIGHER OCTANE MOISTURE ACROSS KS. AS SUCH VERY RAINS REMAIN A MAJOR
CONCERN. A FLOOD WATCH HAS ALREADY BEEN ISSUED FOR ALL OF CENTRAL AS
WELL AS FOR RENO...HARVEY...SEDGWICK & BUTLER COUNTIES IN SOUTH-CENTRAL
KS FROM 7 PM THIS EVENING UNTIL 7 AM THU. WITH THE SE-MOVING COLD FRONT
VENTURING INTO AN EVER INCREASING MOISTURE CONTENT (PRECIPITABLE WATERS
ARE ~175% OF NORMAL) AREAS GENERALLY ALONG & SE OF THE TURNPIKE WILL
GET DRENCHED. RAINFALLS HAVE BEEN RAMPED UP ACROSS THESE AREAS. A FLOOD
WATCH WAS EXPLORED BUT FOR NOW WILL HANDLE WITH A STRONGLY-WORDED
HAZARDOUS WEATHER OUTLOOK.

FRI:
RAIN & THUNDERSTORMS SHOULD END QUICKLY IN WEST TO EAST MANNER AS A
HIGH AMPLITUDE MID-UPPER RIDGE PUSHES EAST ACROSS THE CENTRAL THIRD OF
THE U.S. WITH SKIES CLEARING & WINDS BECOMING LIGHT & VARIABLE THE FOG
POTENTIAL IS INCREASING (ESPECIALLY ACROSS SOUTHEAST KS WHERE THE
HEAVIEST RAINS ARE EXPECTED ON THU.)

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 400 AM CDT WED JUN 11 2014

THE PRIMARY FOCUS CONTINUES TO BE ON THIS WEEKEND. AN UPPER-DECK LOW
THAT IS APPROACHING THE PACIFIC NW WILL PUSH EAST TOWARD THEN ACROSS
THE NORTHERN ROCKIES FRI NIGHT & SAT. THIS CHARACTER SHOULD UNDERGO
CYCLOGENESIS SAT & SAT NIGHT ENABLING ANOTHER COLD FRONT TO PUSH SE
ACROSS KS SAT NIGHT & SUN. THE AIRMASS WAITING FOR THE FRONT WILL BE
VERY MOIST & EQUALLY UNSTABLE & WITH 0-6KM BULK SHEAR INCREASING TO
40-50KTS & STRENGTHENING DIRECTIONAL SHEAR SUPERCELLS ARE POSSIBLE. AS
SUCH SEVERE THUNDERSTORMS ARE LIKELY WITH VERY LARGE HAIL...DAMAGING
WINDS & PERHAPS EVEN A FEW TORNADOES. THIS IS STILL ~4 DAYS HENCE SO
DETAILS WILL BE CERTAINLY BE PROVIDED AS THESE PERIODS DRAW NEARER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 611 AM CDT WED JUN 11 2014

LIGHT/VARIABLE WINDS AND MOIST SOILS WILL LEAD TO AREAS OF IFR FOG
AT ICT AND CNU EARLY THIS MORNING. LEE TROUGH DEVELOPMENT DURING
THE DAY WILL RESULT IN SOUTH-SOUTHEASTERLY WINDS DEVELOPING
AREAWIDE WITH GUSTS AROUND 25 KNOTS IN CENTRAL/SOUTH CENTRAL KS.
SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG SOUTHEASTWARD MOVING
COLD FRONT OVER CENTRAL HIGH PLAINS LATE THIS PM...THEN INCREASING
IN COVERAGE WHILE MOVING SOUTHEASTWARD ACROSS SOUTH
CENTRAL/SOUTHEAST KS OVERNIGHT. GUSTY WINDS AND TEMPO MVFR
CIGS/VSBYS APPEAR LIKELY WITH THIS CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  65  76  57 /   0  90  60   0
HUTCHINSON      87  64  75  57 /   0  80  30   0
NEWTON          83  63  74  56 /   0  80  50   0
ELDORADO        82  63  75  56 /   0  80  60   0
WINFIELD-KWLD   85  64  77  57 /   0  90  80   0
RUSSELL         88  60  76  56 /   0  80  10   0
GREAT BEND      89  61  75  57 /   0  80  10   0
SALINA          84  63  77  56 /   0  80  20   0
MCPHERSON       85  63  75  56 /   0  80  30   0
COFFEYVILLE     82  63  77  57 /   0  60  90  30
CHANUTE         81  63  76  56 /   0  60  80  20
IOLA            81  63  76  56 /   0  60  70  20
PARSONS-KPPF    82  63  77  57 /   0  60  90  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
KSZ032-033-047>053-067>069-083.

&&
Hazardous weather outlook, Jun 11, 5:17 AM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
517 AM CDT WED JUN 11 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
517 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE POSSIBLE IN PARTS OF SOUTHEAST KANSAS EARLY THIS
MORNING WHERE VISIBILITIES MAY LOCALLY BE AS LOW AS ONE HALF MILE.

LOW LAND FLOODING WILL CONTINUE IN PARTS OF CENTRAL KANSAS THIS
MORNING...ESPECIALLY NEAR CREEKS AND STREAMS.

TONIGHT...NUMEROUS THUNDERSTORMS WILL SPREAD EAST SOUTHEAST ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING THEN ACROSS THE REST
OF THE REGION OVERNIGHT. THE PRIMARY THREATS ARE DAMAGING WINDS
AROUND 60 MPH AND VERY HEAVY RAINS THAT WOULD LIKELY CAUSE FURTHER
FLOODING...ESPECIALLY IN CENTRAL AND SOUTH-CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS THUNDERSTORMS WILL CONTINUE OVER MOST AREAS ON THURSDAY.
WHILE A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH SMALL HAIL AND
40 TO 50 MPH GUSTS...VERY HEAVY RAINS ARE LIKELY AND MAY CAUSE
FURTHER FLOODING...ESPECIALLY ACROSS SOUTHEAST KANSAS.

PATCHY FOG IS POSSIBLE OVER SOUTHEAST KANSAS EARLY FRIDAY MORNING
WHEN VISIBILITIES AROUND ONE HALF MILE WOULD BE POSSIBLE.

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE SATURDAY AFTERNOON
THROUGH MONDAY NIGHT. THE HAIL MAY BE QUITE LARGE ALONG WITH WINDS
AROUND 70 MPH AND VERY HEAVY RAINS.

YOU SHOULD LISTEN CLOSELY FOR UPCOMING FORECASTS AND OUTLOOKS THAT
ARE ISSUED TOWARD THE END OF THE WORK WEEK AND THROUGHOUT THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:49 AM CDTAreal Flood WarningICTRice12 hr
Jun 11, 2:40 PM CDTAreal Flood WarningICTReno, Rice18 hr

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.